A bitter pill to swallow

June 1, 2006

Ophthalmology is a branch of medicine that we, as ophthalmologists, regard as an elite branch of medicine and others, such as general surgeons and physicians, often consider as a minor and sometimes easy discipline. As a result of this misdirected preconception, a general practitioner, consultant or physician may not feel it necessary to fully inform us of a patient's health record because they do not consider that ophthalmic medications could, potentially, carry with them serious, sometimes life threatening side effects, if used inappropriately.

Antibacterial treatment

This is a 2nd generation quinolone derivative used widely by ophthalmologists for treating many ocular or periocular infections. It acts against both gram-positive and gram-negative bacteria by blocking DNA gyrase enzyme thereby inducing a bactericidal effect.

It is used in ophthalmology as a topical agent for corneal and conjunctival infections or as a systemic agent for endophthalmitis or orbital infections.

Although generally safe and effective, ciprofloxacin can cause interstitial nephritis, renal damage and renal failure. In fact, Paszkowska and his co-workers1 presented a case of acute non-oliguric renal failure, leading to chronic glomerulonephritis in a patient, which was induced by ciprofloxacin therapy.

Ciprofloxacin is also associated with interstitial nephritis and haemolytic anaemia,2 although the combination of these two side effects is extremely rare. In a reported case of this condition, the investigators noted that the anaemia improved after cessation of ciprofloxacin therapy and initiation of steroid therapy, however, the acute interstitial nephritis was irreversible.

Stevens-Johnson syndrome, a severe mucocutaneous reaction and the most severe form of erythema multiforme, characterized by ulcerated lesions on the skin and mucous membranes, can also be elicited by ciprofloxacin.3

Haematological side effects, including haemolytic anaemia, leucopoenia and thrombocytopenia, have also been encountered with use of the agent.

Ciprofloxacin, when administered to patients on warfarin therapy, can occasionally cause an exaggerated response and bleeding diatheses, with more than sixty cases having been reported.4 The mean time to detection of the coagulopathy following ciprofloxacin was 5.5 days, hospitalisation was necessary in 15 cases, bleeding occurred in 25 cases and death in one case. This severe, adverse event, mainly affected those patients who were either in their seventh decade or were already taking multiple medications.

Psychiatric disturbances may also be associated with ciprofloxacin,5 eliciting symptoms such as confusion, visual hallucinations, delirium and depression particularly in elderly patients. Worryingly, these disturbances often go undetected by the ophthalmologist.

Dapsone

Dapsone is a sulpha derivative that is usually used for the treatment of leprosy, some bullous skin diseases such as cicatrical ocular pemphygoid (OCP) and other non-infectious inflammations. Although not widely used by ophthalmologists, we need to be aware of its common side effects in order to deal with them quickly and effectively.